Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 1989 Sep 9;2(8663):608-9.

Hypophosphataemia and phosphaturia in paracetamol poisoning.

Author information

  • 1West Midlands Poisons Unit, Dudley Road Hospital, Birmingham.

Abstract

To find out whether the hypophosphataemia in paracetamol poisoning is due to renal loss of phosphate, serum phosphate concentrations were correlated with indices of hepatotoxicity in 273 patients who had taken an overdose of paracetamol, and the renal handling of phosphate was examined in another 40 patients. Hypophosphataemia was a feature of paracetamol poisoning, whether hepatotoxicity was present or not. It correlated with the degree of hepatic damage and was not influenced by glucose infusions. Serum phosphate correlated with renal threshold phosphate concentration, so renal loss rather than intracellular redistribution of phosphate seems to be the reason for the hypophosphataemia in paracetamol overdose, and it correlates well with other indices of severity of poisoning.

PMID:
2570295
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk